Cefepime neurotoxicity in an adolescent cystic fibrosis patient with aminoglycoside-induced acute kidney injury

Kristen R. Nichols, Danielle M. Brown, Chad A. Knoderer, Sharon Andreoli

Research output: Contribution to journalArticle

Abstract

Objective: To describe a case of cefepime neurotoxicity in an adolescent with cystic fibrosis and aminoglycoside-associated acute kidney injury (AKI). Case Summary: A 15-year-old, 46-kg male with cystic fibrosis (CF) and chronic sinusitis was admitted to the hospital for CF exacerbation. The patient was subsequently discharged to complete home antibiotic therapy with intravenous gentamicin and cefepime. Thirteen days after discharge, while still receiving intravenous antibiotics, the patient presented to an outside hospital complaining of vomiting, fatigue, decreased appetite, and decreased urine output. The patient was diagnosed with AKI and was transferred to our institution, where he displayed signs and symptoms consistent with encephalopathy. Encephalopathy was thought to be consistent with cefepime-associated neurotoxicity. After 2 hemodialysis sessions, the encephalopathy resolved. Over the course of admission, the patient's renal function improved. Discussion: This patient experienced neurotoxicity thought to be secondary to cefepime in the setting of AKI. Aminoglycoside therapy most likely led to the AKI. We believe that our patient represents the fourth pediatric patient with cefepime-associated encephalopathy described in the literature and the second without chronic renal dysfunction. Conclusions: Children receiving cefepime should be monitored for AKI. In the presence of AKI, cefepime doses may need to be adjusted and the patient should be monitored for signs and symptoms of neurotoxicity.

Original languageEnglish
Pages (from-to)164-167
Number of pages4
JournalJournal of Pharmacy Technology
Volume27
Issue number4
StatePublished - Jul 2011

Fingerprint

Aminoglycosides
Acute Kidney Injury
Cystic Fibrosis
Brain Diseases
Signs and Symptoms
Anti-Bacterial Agents
Kidney
Patient Admission
Sinusitis
Appetite
cefepime
Gentamicins
Vomiting
Fatigue
Renal Dialysis
Urine
Pediatrics
Therapeutics

ASJC Scopus subject areas

  • Pharmaceutical Science

Cite this

Cefepime neurotoxicity in an adolescent cystic fibrosis patient with aminoglycoside-induced acute kidney injury. / Nichols, Kristen R.; Brown, Danielle M.; Knoderer, Chad A.; Andreoli, Sharon.

In: Journal of Pharmacy Technology, Vol. 27, No. 4, 07.2011, p. 164-167.

Research output: Contribution to journalArticle

Nichols, Kristen R. ; Brown, Danielle M. ; Knoderer, Chad A. ; Andreoli, Sharon. / Cefepime neurotoxicity in an adolescent cystic fibrosis patient with aminoglycoside-induced acute kidney injury. In: Journal of Pharmacy Technology. 2011 ; Vol. 27, No. 4. pp. 164-167.
@article{42f8489d87874688a5213562f3a0a876,
title = "Cefepime neurotoxicity in an adolescent cystic fibrosis patient with aminoglycoside-induced acute kidney injury",
abstract = "Objective: To describe a case of cefepime neurotoxicity in an adolescent with cystic fibrosis and aminoglycoside-associated acute kidney injury (AKI). Case Summary: A 15-year-old, 46-kg male with cystic fibrosis (CF) and chronic sinusitis was admitted to the hospital for CF exacerbation. The patient was subsequently discharged to complete home antibiotic therapy with intravenous gentamicin and cefepime. Thirteen days after discharge, while still receiving intravenous antibiotics, the patient presented to an outside hospital complaining of vomiting, fatigue, decreased appetite, and decreased urine output. The patient was diagnosed with AKI and was transferred to our institution, where he displayed signs and symptoms consistent with encephalopathy. Encephalopathy was thought to be consistent with cefepime-associated neurotoxicity. After 2 hemodialysis sessions, the encephalopathy resolved. Over the course of admission, the patient's renal function improved. Discussion: This patient experienced neurotoxicity thought to be secondary to cefepime in the setting of AKI. Aminoglycoside therapy most likely led to the AKI. We believe that our patient represents the fourth pediatric patient with cefepime-associated encephalopathy described in the literature and the second without chronic renal dysfunction. Conclusions: Children receiving cefepime should be monitored for AKI. In the presence of AKI, cefepime doses may need to be adjusted and the patient should be monitored for signs and symptoms of neurotoxicity.",
author = "Nichols, {Kristen R.} and Brown, {Danielle M.} and Knoderer, {Chad A.} and Sharon Andreoli",
year = "2011",
month = "7",
language = "English",
volume = "27",
pages = "164--167",
journal = "Journal of Pharmacy Technology",
issn = "8755-1225",
publisher = "Harvey Whitney Books Company",
number = "4",

}

TY - JOUR

T1 - Cefepime neurotoxicity in an adolescent cystic fibrosis patient with aminoglycoside-induced acute kidney injury

AU - Nichols, Kristen R.

AU - Brown, Danielle M.

AU - Knoderer, Chad A.

AU - Andreoli, Sharon

PY - 2011/7

Y1 - 2011/7

N2 - Objective: To describe a case of cefepime neurotoxicity in an adolescent with cystic fibrosis and aminoglycoside-associated acute kidney injury (AKI). Case Summary: A 15-year-old, 46-kg male with cystic fibrosis (CF) and chronic sinusitis was admitted to the hospital for CF exacerbation. The patient was subsequently discharged to complete home antibiotic therapy with intravenous gentamicin and cefepime. Thirteen days after discharge, while still receiving intravenous antibiotics, the patient presented to an outside hospital complaining of vomiting, fatigue, decreased appetite, and decreased urine output. The patient was diagnosed with AKI and was transferred to our institution, where he displayed signs and symptoms consistent with encephalopathy. Encephalopathy was thought to be consistent with cefepime-associated neurotoxicity. After 2 hemodialysis sessions, the encephalopathy resolved. Over the course of admission, the patient's renal function improved. Discussion: This patient experienced neurotoxicity thought to be secondary to cefepime in the setting of AKI. Aminoglycoside therapy most likely led to the AKI. We believe that our patient represents the fourth pediatric patient with cefepime-associated encephalopathy described in the literature and the second without chronic renal dysfunction. Conclusions: Children receiving cefepime should be monitored for AKI. In the presence of AKI, cefepime doses may need to be adjusted and the patient should be monitored for signs and symptoms of neurotoxicity.

AB - Objective: To describe a case of cefepime neurotoxicity in an adolescent with cystic fibrosis and aminoglycoside-associated acute kidney injury (AKI). Case Summary: A 15-year-old, 46-kg male with cystic fibrosis (CF) and chronic sinusitis was admitted to the hospital for CF exacerbation. The patient was subsequently discharged to complete home antibiotic therapy with intravenous gentamicin and cefepime. Thirteen days after discharge, while still receiving intravenous antibiotics, the patient presented to an outside hospital complaining of vomiting, fatigue, decreased appetite, and decreased urine output. The patient was diagnosed with AKI and was transferred to our institution, where he displayed signs and symptoms consistent with encephalopathy. Encephalopathy was thought to be consistent with cefepime-associated neurotoxicity. After 2 hemodialysis sessions, the encephalopathy resolved. Over the course of admission, the patient's renal function improved. Discussion: This patient experienced neurotoxicity thought to be secondary to cefepime in the setting of AKI. Aminoglycoside therapy most likely led to the AKI. We believe that our patient represents the fourth pediatric patient with cefepime-associated encephalopathy described in the literature and the second without chronic renal dysfunction. Conclusions: Children receiving cefepime should be monitored for AKI. In the presence of AKI, cefepime doses may need to be adjusted and the patient should be monitored for signs and symptoms of neurotoxicity.

UR - http://www.scopus.com/inward/record.url?scp=80052596759&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80052596759&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:80052596759

VL - 27

SP - 164

EP - 167

JO - Journal of Pharmacy Technology

JF - Journal of Pharmacy Technology

SN - 8755-1225

IS - 4

ER -